Jump to content
Sign in to follow this  
Greenriver

Greenriver: Switch from sertraline to fluoxetine

Recommended Posts

Greenriver
I'm wondering if anyone has any experience/knowledge regarding switching from sertraline to fluoxetine. I'm currently on 25mg of sertraline daily. I've been taking this drug for 11 years on and off and have been trying to taper, but find it very difficult. My doctor has switched me to prozac WITHOUT a crosstaper. (Because fluoxetone has a huge half-life it is easier to taper, which is why he is switching me.)He says to take 20mg of fluoxetine every 2 days and cease taking the sertraline immediately.

Information on the web regarding crosstaper from sertraline to fluoxetine states to cease sertraline before starting fluoxetine. This is in contrast to other cross tapers betwenn SSRI's (e.g sertraline to paroxetine etc) which recommend crosstaper.

It's all confusing. To make matters worse I start a new job a week on monday. I've ceased the sertraline yesterday and am starting the prozac 20mg every 2 days. Apparently this dose of fluoxetine is roughly equivelant to 25mg sertraline.

My question is, will I be ok for my job starting in 10 days? I suffer pretty bad from nerves, so I don't want to walk into the job on the first day on the verge of apanic attack. Also, fluoxetine has a very long half-life and takes a while to build into your system, so I'm worried if this will be enough to combat the sertraline withdrawal.
 

Share this post


Link to post
mammaP

Hi Greenriver, I'm sorry you didn't get a reply before, I've moved your post to the introductions forum because it 

is specifically about your taper. You can add to it and use it as your jounal and ask questions about your taper.

Some people have switched to fluoxetine to taper from SNRIs because they are more difficult to taper, 

Sertraline and fluoxetine are both SSRI. Doctors sometimes recommend switching but believe that fluoxetine can be

tapered in a matter of weeks but that is far too fast and it needs tapering slowly to avoid withdrawal. 

Maybe you have been tapering too fast?  Generally we believe that it is best to taper the drug you have been 

taking because it is less stressful for the nervous system, but if you do wish to switch we have a topic for

you to read, we usually recommend a cross taper, reducing one while increasing the other. 

 

http://survivingantidepressants.org/index.php?/topic/1463-the-prozac-switch-or-bridging-with-prozac/

 

We recommend tapering no more than 10% of the current dose, with no less than 4 weeks between cuts, and holding

longer if there are any withdrawal symptoms. 

 

Tips for tapering sertraline http://survivingantidepressants.org/index.php?/topic/1441-tips-for-tapering-off-zoloft-sertraline/

 

It would be helpful if you could put your drug history in your signature, here is how to do that. 

http://survivingantidepressants.org/index.php?/topic/893-please-put-your-withdrawal-history-in-your-signature/

 

If I were in your shoes I think I would stick with the sertraline, start the new job then start a slow taper, it will take time,

maybe a year or more but eventually you can be off the drug with little discomfort by 'sneaking' the drug away bit by bit. 

Share this post


Link to post
Greenriver

HI,

 

I'm looking for some advice and experience on prozac withdrawal.  I've been on SSRIs for 18 years now (sertraline 16.5 years, prozac 1.5 years); age 17-35.  I tapered roughly 3.5 years ago with Sertraline and dropped too quickly and ended up with PSSD; I had no libido for roughly a year and went from masturbating 2-3 times a week to perhaps 2-3 times a month - it was laboured.  My sexual function did eventually return though.

 

I went on Prozac 1.5 years ago to try and come off SSRIs once and for all.  I decided to stay on Prozac for a year (due to work problems) and started to taper in February of this year as things were a bit easier at work etc.  I dropped from 10mg a day to 7mg per day in February and then dropped down to 5mg a day in April.  By June I couldn't believe how clear my thinking had become.  My work output shot up and I was constantly coming up with new ideas and different and easier ways of doing things. I couldn't believe how alive I felt; I actually had moments where I thought "wow, so this is what it feels like to enjoy life. This is why people get up out of bed in the morning".  I'd been in an SSRI coma for so long I'd forgotten about the actual feeling of being alive.   However, my emotions were spilling out all over the place.  My anxiety was much more pronounced as well as my lows (and highs).  I'd also get unbelievably angry at things; things I would have let go in the past after maybe 10 minutes I would spend days and days seething over.  Id find myself walking down the street actually talking to myself at points due to the constant angry dialogue I was having in my head.  

 

Unfortunately, in June the nightmare that is PSSD came back and it was the final straw.  I went back up to 7mg in July and the mental/emotional side-effects subsided but the PSSD has not.  I'm also back in the SSRI coma.  I thought tapering off Prozac would be easier, but obviously not.  I think due to the fact I've been on it for 18 years and from such a young age that I might have to initiate a massively slow taper.  This is a real bummer because I suffer massively from the brain fog effects even on low-doses - I've had constant comments over the years that I look totally spaced out, zombified, stoned etc despite the fact I'm on a low dose and have been for roughly seven years now.  I'm worried that this will impede my career progression, so there is a kind of urgency in me to get off quickly.

 

Does anyone have any ideas on Prozac tapering ideas?  I'm using the liquid at the moment and plan to start tapering at 0.25mg per month. Is this too slow?  Should I perhaps go back up to 8mg or 10mg and see if my sexual function returns and then taper?  I don't want to up the dose only for the PSSD to not resolve and be stuck with even thicker brain fog.  I cannot emphasis how bad the brain fog gets - if only GPs could prescribe Adderall or something to counteract the SSRI like they do in the States (I'm from the UK).

Share this post


Link to post
Altostrata

Welcome back, Greenriver. I merged your new topic with your existing Intro topic, so we can see your history.

 

We recommend a 10% taper per month, even with Prozac. See 

 

Your taper off Prozac was a little too fast, and caused your nervous system to lose its balance again. If I were you, I would not increase the dosage to repair PSSD, my guess is it wouldn't work.

 

If you took Adderall to counter the effects of Prozac, you'd end up with another drug in your system that might need tapering.

 

Do you have any withdrawal symptoms other than PSSD?

 

See Tips for tapering off Prozac (fluoxetine)

Share this post


Link to post
Greenriver

Thanks Altostrata.  Yea, my mood can get quite low at times, however, the anger and irritability have subsided.  I'm glad you said that about not increasing the dose; that's my suspicion too, that the PSSD would remain and I would be left with even worse brain fog.  When I put the dose up to 7mg my depression bizarrely got worse, even though I had a reduction in my anger/anxiety.

 

 I think the PSSD is some sort of energetic imbalance - it's very hard to explain how weird it feels - I might try going to an Acupuncturist or try Tai Chi and see if that helps.  For some reason I'm not as bothered this time around about the PSSD, although that might change if I meet someone.  Previously, my despair with PSSD got so bad I started using heroin.

Share this post


Link to post
ChessieCat

Here's the link to SA's discussion:  Acupuncture - Posts #6 & #8 (not detox or stimulation)

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  
×

Important Information

By using this site, you agree to our Terms of Use.